"I remember having to fold paper to place under my palms so when I wrote I didn't sweat onto the paper. I never wanted to raise my hand for fear someone would see rings of sweat under my arms. I thought I was a freak because none of my other friends had palms that dripped. At 31 I spoke to my doctor about it. He said, “oh you have hyperhidrosis” Wow there is a name for this? It is a medical condition? Life began for me at that moment." Sophia is now an invaluable volunteer for the IHHS and contributes actively on our Facebook page. Read More
"I could really use some help. I have sensitive skin, and Drysol is absolutely killing me. I quit using it for a year after I developed a horrible rash on my underarms which led to scarring, but I started using it again because it has been the only thing that keeps me dry. The same irritation and rashes are occurring again. They are quite painful, and I'm very close to just throwing the Drysol away. What are my options? At this point I'd try anything."Read More
"Today i went to the doctor and he told the best and only way to treat sweaty palms was the surgery. He said that botox hurts A LOT and iontophoresis was a waste of money...Now i am really in doubt, I've looked for another 3 doctors already and only 1 of them told me not to do the surgery. i really wanna do it, but im afraid of regreting it later. What should I do?"Read More
"My entire life I have been carrying around a towel to dry my wet sweaty hands. I see couples who hold hands on the street and have a family. For as long as I can remember I've been praying this to be possible for me. I wish this more than winning the lottery. This would be a dream come true. Can you help?"Read More
"Since I was 10 I sweat in my palms and pits. I had sweat marks all the way to my waist! At 14 I got ETS surgery. It stopped the sweating in my palms, but a year later the underarm sweating returned, and I started to suffer from severe compensatory sweating all over--abdomen, back, chest, butt, thighs, and feet. It completely ruined my life. I totally regret the surgery and wish I had never done it. Botox and iotophoresis help, but just on certain areas. The thing is, it doesn't stop the problem--the rest of my body stays the same: Dripping sweat. Now what?" Read More
"I've know for awhile I have hyperhidrosis but it wasn't until 2010 my Dr. actually diagnosed it. He did nothing about it or said nothing about it -- except "some people just sweat alot." Not like this they F don't I said. I was so angry about his offhand casual comment, as if to say yeah so what! It runs down my back like a highway, right down my tail, soaks my clothes, down my legs into my socks. This IS a disease. It affects me EVERY day."Read More
"Treating hyperhidrosis leads to a greater improvement of a patient's quality of life than treatment of any other dermatologic condition." David Pariser, MD International Hyperhidrosis Society Co-founder, Board Member and Secretary, American Academy of Dermatology President 2009.Read More
"I've had hyperhidrosis since the seventh grade and I'm a junior now. It gets really hard for me in social settings. I love to dance salsa, and that involves hand to hand contact and my hands sweat sooo much. Also my feet--I can hardly wear heels because my feet slip and slide so much. My self esteem is slowly reaching the pits. Going out with friends involves pre-meditation, and an action plan if I start having a sweating episode. I feel so incompetent. Little things like when people say "High five!" bring me down cause I am so embarrassed. This is destroying me."Read More
"I think I might have hyperhidrosis, but I'm not sure. I sweat a ton under my arms at school, and any other time I'm out in public. I could be outside in a blizzard in a T-shirt and shorts but still be sweating majorly from my armpits. I could be with Lauren (she's been my best friend for seven years, and I'm totally comfortable with her) and still sweat. I hide behind baggy hoodies, black tops, and never raise my hand in class in fear someone might see my secret. Should I talk to my mom about it? Should I go to a doctor?"Read More
"I sweat a lot on my face. My doctor said he can't do anything more as i have tried all the relavent medications. He's given up. This is depressing me as i feel i can not proceed higher in my work due to sweating. This is so embarassing! Please can you advise me what to do please."Read More
"For the first time, my son has dry hands. It's been weeks since my son had his hands treated and he still comes to me daily and says, "Feel! They're dry!" It's made such a positive impact. Thank you IHHS! We found help and hope at last." Read More
"I was basically walked out the door today due to hyperhidrosis. I was in disbelief because of my 4 years of service to an institution putting in one of the most complex computer systems ever designed. Now what?"Read More
"I have sweat running off of my scalp and down my face then dripping on the floor even if I just put laundry in the washer. It doesn't take much for me to sweat profusely and it doesn't stop until I sit in front of a fan with a towel. This is not something new for me, I have had this problem for at least 45 years. I have gone to a Neurolgist, a G.P., Gynecologist, Dermatologist, Endocrinologist and I just keep getting passed off to different doctors. Are there any doctors that can help me instead of telling me that I'm a woman and will just have to live with it?"Read More
As if stress sweat alone weren’t bad enough, there are many in our community who suffer from stress, depression, and excessive sweating. In fact, excessive sweating is a rather common side-effect of antidepressant medication. So, let’s tackle the pharmaceutical perspiration problem.
If you sweat excessively, stress is no stranger. You sweat when you’re stressed; you stress when you sweat (learn more about stress sweat and how it differs from heat and exercise sweat here). In a recent article published in the medical journal Current Psychiatry (Vol. 2 No. 1), Dr. Jonathan Scarff lays out options for treating antidepressant induced sweating. Dr. Scarff is a fourth year resident with the Department of Psychiatry and Behavioral Sciences at the University of Louisville, Louisville, KY. By the way, you can find a comprehensive list of medications that can cause sweating as a side-effect on our web site by clicking here.)
According to the National Center for Health Statistics, more than 1 in 10 adults in the U.S. is taking an antidepressant. Twenty-two percent of these people, reports Dr. Scarff, experience excessive sweating as a side-effect of their medication. This type of sweating is called secondary hyperhidrosis (as opposed to primary hyperhidrosis, which is a medical condition unto itself). The unpleasant sweating that is secondary to antidepressants may be severe enough for patients to discontinue their treatment (with obvious negative impacts). Preserving the benefits of antidepressant treatment while counteracting untoward sweating is therefore an important goal. A goal which Dr. Scarff suggests can be reached through the use of oral agents. He writes: “Although evidence is limited to case reports, consider cholinergic and serotonergic antagonists and dopamine partial agonists to relieve antidepressant-induced diaphoresis [excessive sweating].”
Specifically, Dr. Scarff has found that the anticholinergic benztropine reduced or eliminated antidepressant-related sweating with doses ranging from 0.5 mg every other day to 1 mg/day. Dry mouth was the only reported side-effect.
Other medications recommended by Dr. Scarff include: cyproheptadine (mild sedation reported as a side-effect), mirtazapine and aripiprazole.
If you take an antidepressant and experience excessive sweating because of it, don’t miss this opportunity to get help. Print out Dr. Scarff’s article (published in a peer-reviewed medical journal) and respectfully share it with your healthcare provider.
Feeling a little less stressed now? We sure hope so.